Massachusetts, 2024

Wildfire in Massachusetts, November 18 to 30, 2024

November 18 to 30, 2024 · NWS ALY · 1 event in 1 county or zone

A wildfire, later called the Butternut fire, ignited on East Mountain, near the Town of Great Barrington, during the evening hours on November 18, 2024. The fire spread rapidly over the next few days amid abnormally dry conditions before much needed rainfall occurred in the area on November 21, 2024.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A wildfire, later called the Butternut fire, ignited on East Mountain, near the Town of Great Barrington, during the evening hours on November 18, 2024. The fire spread rapidly over the next few days amid abnormally dry conditions before much needed rainfall occurred in the area on November 21, 2024. Fire officials later declared the fire contained on November 22, 2024 and fully under control on December 1, 2024. No property was damaged and no firefighters were injured. The fire burned about 1670 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 18, 3:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 18, 3:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
325 PM EST Mon Nov 18 2024

.SYNOPSIS...
Breezy conditions behind a departing cold front will yield
another day of elevated risk for fire spread in the Hudson
Valley and adjacent western New England. Lighter winds with
continued dry weather returns tomorrow, before an approaching
storm is expected to bring widespread rain and some high-
elevation snow in the latter half of the workweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper-level low continues to slowly track to the southeast
over southern Quebec toward northern Maine while the associated
frontal boundary and rain shower activity which transited the
region earlier has exited well to the east. Surface high
pressure building in beneath upper ridging to the west will see
skies continue to trend clearer, although a few lake-enhanced
showers in the southern Adirondacks cannot be ruled out. Gusty
west-northwest winds may again present a hazard, especially
along the favored Mohawk Valley-Capital District-Berkshires
axis. Gusts as high as 30-35 mph, in combination with dew points
in the 20s to 30s and resultant relative humidity of 30-50%
along the Hudson Valley south of Albany and in adjacent portions
of western New England may allow for rapid fire spread. As
such, a Special Weather Statement remains in effect until 6 PM
this evening for the Hudson Valley and Catskill FDRAs in New
York as well as all of Berkshire and Litchfield Counties in
MA/CT; see Fire Weather discussion below for additional details.

Despite the earlier cold frontal passage, clearing skies and
rising heights aloft will see temperatures rise above normal
this afternoon, reaching highs in the mid 40s to mid 50s in high
terrain and mid 50s to low 60s at lower elevations. Winds will
slacken overnight while temperatures fall to lows in the upper
20s to upper 30s across the region.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper-level ridging and surface high pressure passing overhead
Tuesday into Wednesday will yield continued dry and seasonable
weather across the region. A few gusts of 10-15 mph Tuesday
morning will give way to diminishing through the afternoon.
Temperatures will reach afternoon highs in the 40s to mid 50s
each day, and fall to lows in the upper 20s to upper 30s Tuesday
night.

A large vertically-stacked closed low will pivot over the
region by Wednesday night. An initial upper vorticity max and
associated surface low over the Great Lakes will see an area of
rain lift northeastward from Pennsylvania into New York and New
England overnight, while an incipient coastal low develops near
Long Island. resulting in up to a half inch of rain falling
south and west of Albany and up to a quarter inch to the north
and east by early Thursday morning. Beneath overcast skies and
during ongoing precipitation, overnight lows will remain
seasonably mild, in the 30s to near 40 degrees.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A vertically-stacked low will continue to meander from the
Great Lakes over the Northeast as multiple lobes of upper-level
vorticity pivot about its periphery. Guidance continues to
support the development of a secondary coastal low on Thursday,
which will eventually deepen. Initial showers will be ongoing
Thursday morning with a steady rain expected to continue through
Thursday evening and possibly into Thursday night. As the
secondary low becomes dominant and retrogrades overhead,
sufficient cold air will likely wrap around on its backside to
allow higher terrain areas to see a transition to a wet snow by
Thursday night. Moist cyclonic flow will persist into Friday and
much of Saturday, yielding continued rain and high elevation
snow showers, especially in western areas closer to the lakes.

In total, expectations remain that the forecast area will
experience a soaking rainfall. A best estimate at this lead time
for liquid equivalent precipitation is generally 1-1.5" across
the region, with highest amounts in the eastern Catskills where
a period of upslope flow on Thursday may locally enhance rain
rates. This is in agreement with long-range ensembles, which
support a 50-70% chance of exceeding 1" of precipitation. As
colder air arrives Thursday night and beyond, some portion of
that precipitation total may fall as a wet snow in areas of
higher terrain, resulting in a few inches of accumulation.
Long-range ensembles also support a 50-70% chance of snowfall
exceeding advisory levels of 3" in the southern Adirondacks,
eastern Catskills, and southern Greens through Friday evening.
As the surface low finally exits eastward into the weekend,
rain and snow showers may linger, especially downwind of the
lakes, with increasingly scattered coverage. Periods of gusty
winds are possible into the weekend in response to the tightened
pressure gradient in the wake of the departing low.

Temperatures throughout the period look to remain near to
slightly below seasonal norms. Afternoon highs on Thursday
through Sunday will reach the 30s in high terrain and 40s to
near 50 degrees at lower elevations, while overnight lows in the
20s and 30s are expected each night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Flying conditions are VFR at all sites. Visible satellite
imagery and surface observations show some lingering stratocu
clouds for the northern sites, with sct-bkn cigs around 3-5 kft,
thanks to the back side of a departing upper level trough.
Although southern areas near KPOU should stay fairly clear
through the rest of the day and into tonight, northern sites
will continue to see some clouds, although ceilings should stay
high enough to remain VFR.

West to northwest winds have been rather gusty at times thanks
to the pressure gradient between the departing storm over
Atlantic Canada and high pressure over the Great Lakes. Some
gusts up to 25 kts are possible today, mainly for KALB/KPSF
through the early evening hours. Afterward, the pressure
gradient will start to relax, so winds look lighter for tonight,
although they probably won't go completely calm, with north to
northwest winds around 5 kts for the late night hours.

On Tuesday, flying conditions will continue to be VFR. Some mid
level clouds will start to build in during the day. Northerly
winds look 5 to 10 kts for all sites.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: High Operational Impact. Definite RA.
Thursday: High Operational Impact. Definite RA.
Thursday Night: High Operational Impact. Definite RA.
Friday: High Operational Impact. Likely RA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Breezy. Chance of SHRA.

&&

.FIRE WEATHER...
Behind a departing cold front, gusty west to northwest winds may
reach 25 to 35 mph through this afternoon. Highest wind gusts
are expected along the Mohawk Valley-Capital District-Berkshires
axis. RH values will fall as low as 35 to 55 percent within the
Mid-Hudson Valley, Capital District, Berkshires, and Litchfield
Hills, before recovering to 80 to 100 percent tonight.

In coordination with NY State fire partners, a Special Weather
Statement remains in effect through 6 PM this evening for the
Hudson Valley and Catskill FDRAs. An SPS also remains in effect
through 6 PM this evening for Berkshire and Litchfield Counties
in MA/CT.

A cooler and drier air mass in place on Tuesday may see RH
values again fall as low as 35 to 55 percent in the same areas
as Monday. Winds look to remain lighter, with maximum gusts of
15 to 20 mph in the late morning, before diminishing to 10 mph
or less in the afternoon. A widespread soaking rainfall is
expected across the region Wednesday night into the weekend,
minimizing anticipated fire weather concerns.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Picard
SHORT TERM...Picard
LONG TERM...Picard
AVIATION...Frugis
FIRE WEATHER...Picard
Hazardous weather outlook, Nov 18, 4:08 AM EST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 AM EST Mon Nov 18 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-190915-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
408 AM EST Mon Nov 18 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The potential exists for accumulating snowfall across the higher
terrain of the Adirondacks, Catskills and southern Green Mountains
Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Berkshire

When
November 18, 5:00 PM EST to November 30, 11:59 PM EST
Where
Southern Berkshire forecast zone
Reported by
Fire Department/Rescue
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221163.